Florida, 2001

Hurricane in Florida, November 5, 2001

November 5, 2001 · NWS MFL · 3 events in 3 counties and zones

Hurricane Michelle after forming into a depression in the southwest Caribbean Sea on October 29 drifted north and became a tropical storm on October 31 and a hurricane on November 2. It turned northeast and made landfall along the south shore of Cuba as a category 4 hurricane on the Saffir-Simpson Hurricane Scale.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Hurricane Michelle after forming into a depression in the southwest Caribbean Sea on October 29 drifted north and became a tropical storm on October 31 and a hurricane on November 2. It turned northeast and made landfall along the south shore of Cuba as a category 4 hurricane on the Saffir-Simpson Hurricane Scale. Michelle weakened as it moved across Cuba and into the central Bahamas. The center reached its closest approach to southeast Florida, about 170 miles southeast of Miami, around 4 am November 5. Tropical storm warnings were issued for southeast Florida at 10 pm, November 3. The minimum pressure and maximum winds along the southeast Florida coast occurred at Miami Beach with a barometer reading of 1001.2 mb and sustained winds of 37 knots with gusts of 44 knots. Fowey Rocks Light, just south of Key Biscayne, reported a peak gust of 53 knots. Storm surge was estimated to be 1-2 feet while rainfall amounts of 1 to 2 inches were widespread across the southeast Florida mainland. Two brief tornadoes were spawned by Michelle causing minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Nov 5, 1:30 AM EST, 30 minutes earlier.

Area forecast discussion, Nov 5, 1:30 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
130 AM EST MON NOV 5 2001

...AMENDMENT...

AMENDED ZONES...CWF...AND WIND ADVISORIES GIVEN CURRENT TRENDS.
TROPICAL STORM WARNINGS DROPPED FOR WEST COAST AS WELL AS WIND ADVISORIES
FOR GLADES...HENDRY...AND COLLIER COUNTIES. WIND ADVISORIES REMAIN
IN PLACE FOR WESTERN BROWARD AND PALM BEACH COUNTIES AND NOW ALSO
FOR MAINLAND MONROE. TROPICAL STORM WARNINGS NOW REMAIN IN PLACE FOR
THE COAST AND COASTAL WATERS OF PALM BEACH...BROWARD...AND MIAMI DADE
COUNTIES. THE TROPICAL STORM WARNINGS IN THE WEST COAST HAVE BEEN
REPLACED WITH A SMALL CRAFT ADVISORY.

RAINFALL OVER THE CWA TODAY HAS GENERALLY BEEN LESS .5 INCHES AS OF MIDNIGHT
AND GIVEN THE HURRICANE IS WELL ON THE FORECAST TRACK AND THAT THE RAIN
BANDS ARE NOT SHOWING MUCH OF A NORTHWARD TREND AT THIS TIME HAVE DECIDED
TO DOWNPLAY RAINFALL AMOUNTS IN HLS.

.MIA...TROPICAL STORM WARNING FROM JUPITER INLET TO OCEAN REEF INCLUDING
       THE SOUTHERN COAST OF WESTERN MIAMI DADE...
    ...SMALL CRAFT ADVISORY FOR LAKE OKEECHOBEE AND FROM BONITA BEACH
       TO CAPE SABLE ON THE WEST COAST.
    ...WIND ADVISORY FOR WESTERN BROWARD WESTERN PALM BEACH AND MAINLAND
       MONROE...

In the hours before

Special weather statement, Nov 4, 11:00 PM EST, 3 hours before
AMZ610-630-650-651-670-671-FLZ063-066>075-GMZ656-657-676-051100-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
1100 PM EST SUN NOV 4 2001

...TROPICAL STORM WARNING FOR MIAMI-DADE BROWARD AND PALM BEACH COUNTIES...
...WIND ADVISORY INTERIOR COUNTIES OF SOUTH FLORIDA THROUGH MONDAY MORNING...
...RIP CURRENTS LIKELY ALL EAST COAST BEACHES THROUGH MONDAY...

ON THE EAST FLORIDA COAST...THE TROPICAL STORM WARNING GOES FROM
JUPITER INLET TO OCEAN REEF...INCLUDING THE METROPOLITAN AREAS OF
MIAMI-DADE...BROWARD AND PALM BEACH COUNTIES. ON THE FLORIDA WEST
COAST...THE TROPICAL STORM WARNING EXTENDS FROM FLAMINGO TO BONITA
BEACH...INCLUDING WESTERN COLLIER COUNTY AND MAINLAND MONROE COUNTY.

THE NATIONAL HURRICANE CENTER IS FORECASTING MICHELLE TO MOVE INTO
THE STRAITS OF FLORIDA TONIGHT. ITS CLOSEST POINT OF APPROACH TO
SOUTHEAST FLORIDA WILL OCCUR IN THE PREDWAN HOURS OF MONDAY MORNING
WHEN THE CENTER WILL BE ABOUT 125 TO 135 MILES SOUTHEAST OF MIAMI. TROPICAL
STORM FORCE WINDS WILL LIKELY AFFECT SOUTHEAST FLORIDA COASTAL AREAS
AND THE ADJACENT ATLANTIC COASTAL WATERS TONIGHT AND CONTINUE THROUGH
MONDAY MORNING BEFORE STARTING TO DECREASE MONDAY AFTERNOON.

WINDS TONIGHT AND MONDAY WILL BE STRONGEST ALONG THE BEACHES OF
MIAMI-DADE...BROWARD AND PALM BEACH COUNTIES AND OVER SOUTH
MIAMI-DADE WITH SUSTAINED WINDS OF 30 TO 40 MPH AND GUSTS TO 45 MPH.
TONIGHT AND MONDAY MORNING. OVER THE WESTERN SUBURBS AND OVER INTERIOR
AND SOUTHWEST  FLORIDA...WINDS WILL BE 20 TO 30 MPH WITH GUSTS TO 35 MPH.

COASTAL FLOODING CAN BE EXPECTED MAINLY AT TIMES OF HIGH TIDE.
THE NEXT HIGH TIDE WILL BE AROUND 10 PM TONIGHT AND 10 AM MONDAY MORNING.
BEACH EROSION WILL CONTINUE THROUGH MONDAY DUE TO THE HEAVY SURF. THE
PROBLEM WILL CONTINUE TO BE MOST CRITICAL ALONG SOUTH BROWARD COUNTY.

THE STRONG NORTHEAST WINDS ALONG WITH WITH FAVORABLE TIDE CONDITIONS
WILL ALSO RESULT IN RIP CURRENTS BEING LIKELY ALONG ATLANTIC
BEACHES.

UNDER THE CURRENT FORECAST TRACK...RAINFALL AMOUNTS OF 1 TO 3 INCHES
WITH LOCAL AMOUNTS OF 5 INCHES...ASSOCIATED WITH THE OUTER RAIN
BANDS AND THE STRONG ONSHORE FLOW FROM THE ATLANTIC...ARE POSSIBLE
THROUGH MONDAY MAINLY ACROSS PORTIONS OF SOUTH MIAMI DADE COUNTY.
AMOUNTS COULD BE HIGHER IF MICHELLE MOVE NORTH OF THE CURRENT
FORECAST TRACK.

IT IS IMPORTANT AT THIS POINT TO KEEP IN MIND THAT THERE ARE
UNCERTAINTIES IN THE FORECAST TRACK. ANY DEVIATION OF THE TRACK TO
THE LEFT WILL INCREASE THE WIND AND RAINFALL THREATS MENTIONED ABOVE
ASSOCIATED WITH MICHELLE. ALSO...DUE TO THE POSITION OF A STRONG
HIGH PRESSURE SYSTEM TO THE NORTH OF THE AREA STRONGER WIND
THAN THOSE MENTIONED ABOVE MIGHT MOVE INTO THE AREA SOONER THAN
EXPECTED DUE TO THE STRONG PRESSURE GRADIENT AND NOT NECESSARILY
MICHELLE.

THE LOCATION AND DIRECTION OF MOVEMENT OF MICHELLE MAKES IT UNLIKELY
THAT SEVERE THUNDERSTORMS OR TORNADOES WILL OCCUR IN SOUTH FLORIDA
AND SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

ALL INTERESTS SHOULD BE ON THE ALERT AND TAKE PRECAUTIONS FOR
COASTAL FLOODING ON THE EAST COAST TODAY. MONITOR WATER LEVELS
CLOSELY AND STAY TUNED TO LOCAL RADIO...TV...OR NOAA WEATHER RADIO
FOR FURTHER INFORMATION.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.

SANTOS
Special weather statement, Nov 5, 2:00 AM EST, 0 minutes before
AMZ610-630-650-651-670-671-FLZ063-066>075-GMZ656-657-676-051100-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
200 AM EST MON NOV 5 2001

...TROPICAL STORM WARNING FOR MIAMI-DADE BROWARD AND PALM BEACH COUNTIES...
...WIND ADVISORY INTERIOR COUNTIES OF SOUTH FLORIDA THROUGH MONDAY MORNING...
...RIP CURRENTS LIKELY ALL EAST COAST BEACHES THROUGH MONDAY...

ON THE EAST FLORIDA COAST...THE TROPICAL STORM WARNING GOES FROM
JUPITER INLET TO OCEAN REEF...INCLUDING THE METROPOLITAN AREAS OF
MIAMI-DADE...BROWARD AND PALM BEACH COUNTIES. THE WARNING ALSO INCLUDES THE
SOUTHERN COAST OF WESTERN MIAMI DADE IN FLORIDA BAY.

ON THE FLORIDA WEST COAST...THE TROPICAL STORM WARNING FROM FLAMINGO TO BONITA
BEACH...INCLUDING WESTERN COLLIER COUNTY AND MAINLAND MONROE COUNTY HAS
BEEN CANCELED.

WIND ADVISORIES ARE NOW IN EFFECT FOR WESTERN BROWARD, WESTERN PALM BEACH,
AND MAINLAND MONROE COUNTIES...

THE NATIONAL HURRICANE CENTER IS FORECASTING MICHELLE TO CONTINUE TO
MOVE INTO THE STRAITS OF THIS MORNING. ITS CLOSEST POINT OF APPROACH TO
SOUTHEAST FLORIDA WILL OCCUR IN THE PREDAWN HOURS OF MONDAY MORNING
WHEN THE CENTER WILL BE ABOUT 125 MILES SOUTHEAST OF MIAMI. TROPICAL
STORM FORCE WINDS WILL CONTINUE TO AFFECT SOUTHEAST FLORIDA COASTAL AREAS
AND THE ADJACENT ATLANTIC COASTAL WATERS THIS MORNING AND CONTINUE THROUGH
MONDAY MORNING BEFORE STARTING TO DECREASE MONDAY AFTERNOON.

WINDS THIS MORNING WILL BE STRONGEST ALONG THE BEACHES OF
MIAMI-DADE AND OVER SOUTH MIAMI-DADE WITH SUSTAINED WINDS OF 35 TO 40 MPH
AND GUSTS TO 45 MPH. THE WINDS WILL BE 30 TO 35 MPH WITH GUSTS OVER 40 MPH
ALONG THE IMMEDIATE COAST OF BROWARD AND PALM BEACH COUNTIES. OVER THE
WESTERN SUBURBS AND MAINLAND MONROE COUNTIES...WINDS WILL BE 20 TO 25 MPH
WITH GUSTS TO 30 MPH. ELSEWHERE ALONG COLLIER...GLADES...AND HENDRY
COUNTIES WINDS WILL BE AROUND 10 TO 15 MPH WITH SOME HIGHER GUSTS.

COASTAL FLOODING CAN BE EXPECTED MAINLY AT TIMES OF HIGH TIDE.
THE NEXT HIGH TIDE WILL BE AROUND 10 AM MONDAY MORNING. BEACH EROSION WILL
CONTINUE THROUGH MONDAY DUE TO THE HEAVY SURF. THE PROBLEM WILL CONTINUE
TO BE MOST CRITICAL ALONG SOUTH BROWARD COUNTY.

THE STRONG NORTHEAST WINDS ALONG WITH WITH FAVORABLE TIDE CONDITIONS
WILL ALSO RESULT IN RIP CURRENTS BEING LIKELY ALONG ATLANTIC
BEACHES.

RAINFALL AMOUNTS OF ABOUT ONE HALF INCH OR LESS HAD FALLEN ACROSS SOUTH
FLORIDA AS OF MIDNIGHT SUNDAY. ADDITIONAL RAINFALL ACCUMULATIONS WILL
REMAIN LESS THAN 1 INCH THE REMAINDER OF TODAY AS THE HURRICANE CONTINUES
TO ACCELERATE NORTHEAST. HOWEVER...ADDITIONAL AMOUNTS OF 1 TO 2 INCHES
ALONG THE IMMEDIATE MIAMI DADE COAST ARE POSSIBLE IF THE HURRICANE RAIN
BANDS REACH THE COAST.

THE LOCATION AND DIRECTION OF MOVEMENT OF MICHELLE MAKES IT UNLIKELY
THAT SEVERE THUNDERSTORMS OR TORNADOES WILL OCCUR IN SOUTH FLORIDA
AND SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

ALL INTERESTS SHOULD BE ON THE ALERT AND TAKE PRECAUTIONS FOR
POSSIBLE COASTAL FLOODING ON THE EAST COAST TODAY. MONITOR WATER LEVELS
CLOSELY AND STAY TUNED TO LOCAL RADIO...TV...OR NOAA WEATHER RADIO
FOR FURTHER INFORMATION.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.

SANTOS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hurricane (typhoon). Local standard time, as filed.

Hurricane (Typhoon), Coastal Dade

When
November 5, 2:00 AM EST to 12:00 PM EST
Where
Coastal Dade forecast zone
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Coastal Broward

When
November 5, 3:00 AM EST to 12:00 PM EST
Where
Coastal Broward forecast zone
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Coastal Palm Beach

When
November 5, 4:00 AM EST to 12:00 PM EST
Where
Coastal Palm Beach forecast zone
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

What these are

Hurricane (Typhoon)
A tropical cyclone with sustained winds of 64 knots (74 mph) or more, filed per forecast zone for its wind, and with separate events for its flooding, surge and tornadoes.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, November 2001The 2001 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5272141, 5272142, 5272143.